Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 211, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2014, 1:34 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2014, 1:34 PM MDT (19:34 UTC)
- Expired
- Jul 7, 2014, 2:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3109 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS53 KGLD 071934 SVRGLD COC063-KSC181-072000- /O.NEW.KGLD.SV.W.0211.140707T1934Z-140707T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 134 PM MDT MON JUL 7 2014 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS... * UNTIL 200 PM MDT * AT 131 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURLINGTON...AND MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... KANORADO. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 425 AND 450. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 202. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. && LAT...LON 3947 10192 3910 10206 3928 10252 3953 10241 TIME...MOT...LOC 1934Z 290DEG 25KT 3934 10218 HAIL...<.75IN WIND...60MPH $$ MARTIN
1 follow-up statement
879 WWUS53 KGLD 071943 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT MON JUL 7 2014 COC063-KSC181-072000- /O.CON.KGLD.SV.W.0211.000000T0000Z-140707T2000Z/ KIT CARSON CO-SHERMAN KS- 143 PM MDT MON JUL 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN SHERMAN AND EAST CENTRAL KIT CARSON COUNTIES UNTIL 200 PM MDT... AT 142 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KANORADO...AND MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... KANORADO. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 425 AND 450. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 180 AND 202. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. && LAT...LON 3947 10192 3910 10206 3928 10252 3953 10241 TIME...MOT...LOC 1943Z 290DEG 25KT 3932 10210 HAIL...<.75IN WIND...60MPH $$ MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:30 AM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 7, 11:30 AM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1130 AM MDT MON JUL 7 2014 .SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT) ISSUED AT 341 AM MDT MON JUL 7 2014 FORECAST FOCUS IN THE SHORT TERM IS THE POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. THE FRONT THAT STALLED ACROSS THE FORECAST AREA LAST NIGHT WILL LIFT NORTH TODAY AS A WARM FRONT AS A SURFACE LOW CONSOLIDATES AND DEEPENS OVER WESTERN KANSAS WITH THE APPROACH A SHORT WAVE TROUGH ALOFT. SOUTH OF THE FRONT...HIGH TEMPERATURES WILL BE AROUND 100 DEGREES...WHILE HIGHS NORTH OF THE FRONT WILL BE IN THE MIDDLE TO UPPER 90S. THE FRONT WILL RETURN AS A COLD FRONT PUSHING SOUTH ACROSS THE REGION AFTER 00Z AS THE UPPER SHORT WAVE TROUGH SWEEPS ACROSS THE NORTHERN PLAINS...CLIPS THE FORECAST AREA...AND THE SURFACE LOW BEGINS MOVING OFF TO THE EAST. EXPECT STORMS TO DEVELOP IN THE VICINITY OF THE COLD FRONT THIS AFTERNOON AND MOVE SOUTH ACROSS THE FORECAST AREA WITH THE FRONT. THE GREATEST POSSIBILITY OF SEVERE WEATHER ASSOCIATED WITH THESE STORMS WILL BE ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THIS EVENING. TEMPERATURES ON TUESDAY WILL BE NEARLY 15 DEGREES COOLER THAN TODAY FOLLOWING THE PASSAGE OF THE COLD FRONT. THERE MAY BE A FEW STORMS FORMING ALONG THE FRONT RANGE THAT MAY MOVE EAST OVER THE PLAINS TUESDAY AFTERNOON AND EVENING AS THE TAIL END OF THE FRONT GETS HUNG UP ON THE HIGHER TERRAIN...BUT HAVE GONE MOSTLY DRY ACROSS THE FORECAST AREA FROM TUESDAY THROUGH THE DAY ON WEDNESDAY. THERE WILL BE ANOTHER POSSIBILITY OF THUNDERSTORMS WEDNESDAY NIGHT AS TEMPERATURES WARM AND INSTABILITY INCREASES WITH MOIST SOUTHERLY RETURN FLOW PUSHING NORTH INTO THE CENTRAL HIGH PLAINS REGION ALONG WITH A FEW WEAK IMPULSES MOVING THROUGH THE NORTHWEST FLOW ALOFT. THESE IMPULSES ARE CURRENTLY POORLY DEFINED...SO CONFIDENCE IN ANY ONE SPECIFIC AREA BEING THE FAVORED LOCATION FOR STORMS IS LOW AND HAVE TRIED TO BROADBRUSH POPS AS MUCH AS POSSIBLE AS A RESULT. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 341 AM MDT MON JUL 7 2014 DAILY CHANCES FOR AFTERNOON STORMS EACH DAY IN THE EXTENDED PERIOD WITH NEAR TO ABOVE NORMAL TEMPS. ON THE SYNOPTIC SCALE AN ELONGATED RIDGE WILL BE ACROSS THE CENTRAL PLAINS THURSDAY WITH WEST TO WEST/NORTHWEST FLOW ALOFT. A NEW RIDGE APPEARS TO DEVELOP ALONG THE WESTERN CONUS...EVENTUALLY MOVING EAST OVER THE NORTHERN GREAT BASIN REGION BY THE END OF THE WEEKEND. LOCALLY A NUMBER OF WEAK FRONTS/SURFACE TROUGHS WILL BE IN THE VICINITY MOST DAYS...WITH A COLD FRONT APPROACHING FROM THE NORTH LATE SATURDAY INTO SUNDAY VERY SIMILAR TO TODAY /MONDAY JUL 7TH/. ON THURSDAY A NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT WILL MOVE NORTHEAST OUT OF THE REGION...WHICH COMBINE WITH A MID-LEVEL SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS MAY SPARK OFF SOME THUNDERSTORMS. STORM MOTIONS WOULD BE ON THE SLOWER END OF THINGS...10 TO 15 KTS...BUT PERPENDICULAR TO THE FRONT. BIGGEST CHALLENGE FOR STORMS WILL BE OVERCOMING THE VERY WARM AND DRY LOW LEVELS...WITH A T-TD SPREAD APPROACHING 50 F. WHILE ABOVE 600MB MODEL SOUNDINGS INDICATE A FAIRLY MOIST ENVIRONMENT...THE DRY AIR WILL BE DIFFICULT FOR STORMS TO OVERCOME...AND MAY DEVELOP INTO AN ENVIRONMENT WITH STORMS CAPABLE OF DRY MICROBURSTS...AND AT THE VERY LEAST A FEW GUSTY STORMS. MODEL HODOGRAPHS DO NOT INDICATE MUCH EFFECTIVE SHEAR TO SUSTAIN SUPERCELLULAR THUNDERSTORMS...AND CAPE VALUES OF 500 J/KG OR LESS INDICATE ANY STORMS THAT DEVELOP WILL BE UNLIKELY TO BE VERY STRONG. FRIDAY AND SATURDAY AM CARRYING SLIGHT CHANCE TO CHANCE POPS DUE TO WEAK SHORTWAVE TROUGHS MOVING ACROSS AND A SURFACE TROUGH IN THE VICINITY...MAINLY IN EASTERN COLORADO. THIS TROUGH MAY BE ENOUGH TO BECOME A FOCUS FOR AFTERNOON PULSE STORMS...BUT BELIEVE MOST OF CONVECTION WILL BE TERRAIN BASED AND MOVE EAST INTO THE AREA AROUND THE LATE AFTERNOON. LATE SATURDAY INTO SUNDAY A COLD FRONT WILL MOVE ACROSS THE REGION FROM NORTH TO SOUTH. WHILE THIS COLD FRONT DOES NOT LOOK TO BE AS BREEZY AND TOMORROWS /MONDAY THE 7TH/...THE PRECIP CHANCES LOOK PRETTY GOOD. BEST LARGE-SCALE LIFT LOOKS TO BE AHEAD OF THE FRONT ON SATURDAY NIGHT...WHICH COULD LEAD TO SOME LATE NIGHT SHOWERS AND STORMS. SKINNY CAPE PROFILE AND STEEP LOW TO MID LEVEL LAPSE RATES COULD LEAD TO SOME LOCALLY HEAVY RAINFALL IN ANY STORMS THAT DEVELOP. TEMPS DURING THE EXTENDED PERIOD WILL GENERALLY BE NEAR TO ABOVE NORMAL...LOW TO MID 90S MOST DAYS. THURS/FRI/SAT 850MB TEMPS WILL BE IN THE LOW 30S C...INDICATIVE OF SURFACE TEMPS IN THE LOW 90S. ECMWF IS A BIT COOLER THAN GFS...AND GEM A BIT WARMER...BUT OVERALL FEEL FORECAST TEMPS WILL NOT BUDGE MUCH FROM THE LOW TO MID 90S RANGE. ON SUNDAY TEMPS WILL BE COOLER BEHIND THE COLD FRONT...PERHAPS ONLY REACHING THE UPPER 80S IN MOST SPOTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1125 AM MDT MON JUL 7 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HOWEVER, A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO KGLD AND KMCK THIS AFTERNOON AND EVENING. NORTHWEST WINDS WILL BECOME GUSTY AS THE FRONT MOVES THROUGH WITH POSSIBLE MVFR NEAR STORMS. CLEARING WILL OCCUR LATE TONIGHT WITH SOME STRATUS DEVELOPING AT BOTH SITES TOWARD SUNRISE DUE TO HIGHER BOUNDARY LAYER RH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...JJM AVIATION...FS
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUL 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1043 AM MDT MON JUL 7 2014 /1143 AM CDT MON JUL 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY AND THIS EVENING IN THE VICINITY OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE TRI STATE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 7, 1:14 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 114 PM MDT MON JUL 7 2014 COZ091-071930- KIT CARSON COUNTY- 114 PM MDT MON JUL 7 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BETHUNE...MOVING EAST AT 20 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3948 10217 3927 10220 3930 10253 3948 10252 TIME...MOT...LOC 1914Z 273DEG 19KT 3938 10234 MARTIN/JERRYK
Special weather statement, Jul 7, 1:30 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON JUL 7 2014 COZ091-071945- KIT CARSON COUNTY- 130 PM MDT MON JUL 7 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3950 10205 3924 10206 3927 10237 3946 10237 TIME...MOT...LOC 1930Z 273DEG 24KT 3936 10221 MARTIN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:29 PM MDT | Special Weather Statement | GLD | Rawlins | 31 min |
| Jul 6, 6:53 PM MDT | Special Weather Statement | GLD | Decatur | 37 min |
| Jul 6, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 48 min |
| Jul 6, 7:46 PM MDT | Special Weather Statement | GLD | Sheridan | 29 min |
| Jul 7, 1:54 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 36 min |
| Jul 7, 2:30 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 30 min |
| Jul 7, 2:58 PM MDT | Special Weather Statement | GLD | Sherman, Thomas, Wallace | 62 min |
| Jul 7, 4:03 PM MDT | Special Weather Statement | GLD | Gove, Logan | 27 min |
| Jul 7, 4:20 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 55 min |
| Jul 7, 4:31 PM MDT | Special Weather Statement | GLD | Sherman | 29 min |
| Jul 7, 4:36 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan | 24 min |
| Jul 7, 5:15 PM MDT | Special Weather Statement | GLD | Gove, Graham | 30 min |
| Jul 7, 5:33 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 11 min |
| Jul 6, 6:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jul 6, 7:23 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Jul 7, 1:14 PM MDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Jul 7, 1:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.